Arizona, 2010Winter Storm in Arizona, December 29 to 30, 2010
December 29 to 30, 2010 · NWS TWC · 10 events in 10 counties and zones
A very strong winter storm moved through Southeast Arizona on December 29th into December 30th. This system started relatively warm on the 29th with the first wave of precipitation and associated cold front with only some of the mountaintops seeing snow.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very strong winter storm moved through Southeast Arizona on December 29th into December 30th. This system started relatively warm on the 29th with the first wave of precipitation and associated cold front with only some of the mountaintops seeing snow. However, an arctic cold front associated with this storm moved through December 30th and lowered snow levels to about 2500 feet with some areas as low as 3000 feet seeing accumulating snow. Some of the mountainous terrain across Southeast Arizona had about 2 feet of snow total.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Dec 29, 2:15 PM MST, 45 minutes earlier.
Area forecast discussion, Dec 29, 2:15 PM MST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
215 PM MST WED DEC 29 2010
.SYNOPSIS...A VERY STRONG WINTER STORM IS EXPECTED TO BRING
WIDESPREAD VALLEY RAIN AND VERY HEAVY MOUNTAIN SNOW TONIGHT INTO
THURSDAY ALONG WITH STRONG GUSTY WINDS. NOW LEVELS WILL FALL TO
VALLEY FLOORS DURING THE DAY THURSDAY. EXPECT A HARD FREEZE THURSDAY
NIGHT INTO FRIDAY MORNING AS WELL AS FRIDAY NIGHT INTO SATURDAY
MORNING.
&&
.DISCUSSION...FIRST STRONG IMPULSE JUST AHEAD OF THE MAIN STORM
PUSHING THROUGH ARIZONA NOW. LIGHT TO MODERATE SHOWERS WITH SNOW
LEVELS GENERALLY ABOVE 5K FEET FOR NOW. SEVERAL INCHES OF SNOW
IN NORTHERN ARIZONA WITH AROUND ONE TENTH OF AN INCH OF RAINFALL
THROUGH THE PHOENIX AREA SOUTHWARD TO YUMA AND WESTERN PIMA COUNTIES
SO FAR. SNOW SHOWERS NOW STARTING TO DEVELOP IN THE CATALINAS AND
SOUTHERN WHITE MOUNTAINS.
WITH LATEST BLIZZARD WARNING / WINTER STORM WARNING UPDATE ALL
MOUNTAINS ARE NOW COVERED BY THE BLIZZARD WARNING TONIGHT THROUGH
THURSDAY AND ALL ELEVATIONS ABOVE 2800 FEET ARE NOW COVERED BY A
WINTER STORM WARNING THURSDAY. STORM TOTAL SNOW ACCUMULATIONS IN
EXCESS OF TWO FEET ARE EXPECTED IN THE MOUNTAINS WITH LOCALLY HIGHER
AMOUNTS POSSIBLE...ALONG WITH BLOWING SNOW LEADING TO WHITE-OUT
CONDITIONS AT TIMES AS WINDS GUST TO 50 MPH. SIGNIFICANT
ACCUMULATIONS ARE ALSO EXPECTED IN MANY VALLEY LOCATIONS AS SNOW
LEVELS PLUMMET THURSDAY AS OUTLINED BY THE LATEST PHXWSWTWC. METRO
TUCSON MAY SEE SOME SNOW FLAKES BUT ACCUMULATIONS ARE NOT EXPECTED
IN THE CITY AT THIS TIME. SEVERAL INCHES ARE POSSIBLE IN FOOTHILLS
LOCATIONS HOWEVER.
THE COLD FRONT IS EXPECTED TO REACH SOUTHEAST ARIZONA EARLY TOMORROW
MORNING AND PUSH THROUGH DURING THE DAY. THIS WILL MEAN MANY
LOCATIONS WILL SEE THE WARMEST TEMPERATURES OF THE DAY AROUND OR
JUST AFTER SUNRISE...WITH TEMPERATURES FALLING THROUGH THE DAY AS
THE COLD AIR PUSHES IN FROM THE NORTHWEST. SOME DRYING WILL OCCUR
BEHIND THE FRONT...BUT SUFFICIENT MOISTURE IS EXPECTED TO REMAIN FOR
SHOWER ACTIVITY AND LOWER ELEVATION SNOWFALL. GUSTY WINDS CAN BE
EXPECTED JUST AHEAD OF AND WITH THE FRONT BUT SHOULD DIMINISH BEHIND
THE FRONT DURING THE AFTERNOON HOURS.
HARD FREEZE WITH SOME FROST EXPECTED THURSDAY NIGHT INTO FRIDAY
MORNING WITH POSSIBLY EVEN COLDER TEMPERATURES FRIDAY NIGHT INTO
SATURDAY MORNING AS WE SEE ADDITIONAL CLEARING.
SOME TROUGHINESS SAGS BACK OVER THE DESERT SOUTHWEST INTO THE NEW
WEEK...RETARDING ANY WARMING TREND AND KEEPING TEMPERATURES BELOW
CLIMO.
&&
.AVIATION...INCREASING HIGH CLOUDS AT OR ABOVE 15K FT AGL WILL
OVERSPREAD SOUTHEAST ARIZONA FROM NORTHWEST TO SOUTHEAST EARLY THIS
AFTERNOON. RAPIDLY DETERIORATING CONDITIONS ARE THEN EXPECTED ACROSS
SOUTHEAST ARIZONA LATE THIS AFTERNOON AND EVENING...WITH
MVFR/LOCALIZED IFR CONDITIONS...INCREASING PRECIPITATION CHANCES AND
STRONG AND GUSTY WINDS.
LOW CLOUDS...PRECIPITATION CHANCES AND STRONG WINDS ARE EXPECTED TO
PERSIST ACROSS MUCH OF SOUTHEAST ARIZONA DURING THE DAY ON THURSDAY.
BLIZZARD TO NEAR BLIZZARD CONDITIONS ARE EXPECTED IN THE MOUNTAINS
OF SOUTHEAST ARIZONA THIS AFTERNOON THROUGH THURSDAY AFTERNOON.
AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.
&&
.FIRE WEATHER...NO FIRE WEATHER CONCERNS.
&&
.CLIMATE...RECORD OR NEAR RECORD LOW TEMPERATURES FOR NEW YEARS EVE
AND NEW YEARS DAY
LOCATION DEC 31 JAN 1
FCST RCD/YR FCST RCD/YR
TUCSON INTL AIRPORT 26 11/1905 21 22/1919
BISBEE-DOUGLAS AIRPORT 20 13/1988 14 12/1959
AJO 26 28/1969 26 26/1919
BOWIE 23 16/1958 17 14/1959
CLIFTON 13 19/1958 10 20/1959
FORT THOMAS 21 11/1958 17 12/1959
KITT PEAK 26 17/1966 19 12/1976
ORGAN PIPE CACTUS 24 26/1988 24 22/1976
PICACHO PEAK 24 29/1988 23 26/2003
SAFFORD AG STATION 21 13/1954 15 14/1967
SIERRA VISTA FD 22 16/1911 17 13/1983
TOMBSTONE 21 20/1988 15 17/1911
WILLCOX 21 6/1954 16 6/1954
&&
.TWC WATCHES/WARNINGS/ADVISORIES...
BLIZZARD WARNING FOR PUBLIC ZONES 510...511...514 THROUGH 7 PM
THURSDAY
BLIZZARD WARNING FOR PUBLIC ZONES 512 AND 513 FROM 8 PM THIS
EVENING THROUGH 7 PM THURSDAY
WINTER STORM WARNING FOR PUBLIC ZONES 503...504...506>509 AND
515 FROM 5 AM THURSDAY THROUGH 7 PM THURSDAY ABOVE 2800 FEET
WEATHER.GOV/TUCSONHazardous weather outlook, Dec 29, 2:53 PM MST, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
253 PM MST WED DEC 29 2010
AZZ501-502-505-302200-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
SOUTH CENTRAL PINAL COUNTY-
253 PM MST WED DEC 29 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SHOWERS WILL
INCREASE AND SPREAD IN FROM THE WEST OVERNIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
RAINFALL WILL BE DIMINISHING ON THURSDAY FROM WEST TO EAST. WITH A
COLDER AIR MASS IN PLACE...EXPECT AREAS OF FROST THURSDAY NIGHT
ALONG WITH WELL BELOW FREEZING TEMPERATURES THURSDAY NIGHT INTO
FRIDAY MORNING AND THEN AGAIN FRIDAY NIGHT INTO SATURDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ503-504-506>515-302200-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTHEAST PINAL COUNTY-UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
253 PM MST WED DEC 29 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A STRONG WINTER STORM WILL BRING INCREASING RAIN AND SNOW TO THE
AREA THIS AFTERNOON AND TONIGHT ALONG WITH GUSTY WINDS AT TIMES.
PLEASE SEE THE CURRENT CURRENT BLIZZARD WARNING AND WINTER STORM
WARNING PHXWSWTWC FOR DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
RAIN AND SNOW WILL CONTINUE THROUGH THURSDAY BEFORE DIMINISHING FROM
WEST TO EAST THURSDAY NIGHT. WITH A COLDER AIR MASS IN PLACE...WELL
BELOW FREEZING TEMPERATURES WILL OCCUR THURSDAY NIGHT INTO FRIDAY
MORNING AND THEN AGAIN FRIDAY NIGHT INTO SATURDAY MORNING. AREAS
OF FROST WILL BE A CONCERN AS WELL.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
WEATHER.GOV/TUCSON
Winter Storm, White Mountains of Graham and Greenlee Counties
- When
- December 29, 3:00 PM MST to December 30, 7:00 PM MST
- Where
- White Mountains of Graham and Greenlee Counties forecast zone
- Reported by
- SNOTEL
- Coordinates
- 33.074, -109.563 (the zone’s center; the record gives no point)
Hannagan Meadow received about 2 feet of snowfall from this winter storm.
Winter Storm, Galiuro and Pinaleno Mountains
- When
- December 29, 5:00 PM MST to December 30, 6:00 PM MST
- Where
- Galiuro and Pinaleno Mountains forecast zone
- Reported by
- RAWS
- Coordinates
- 32.572, -110.328 (the zone’s center; the record gives no point)
The Pinaleno mountains including the Mt. Graham area received well in excess of a foot of snow with this major winter storm.
Winter Storm, Santa Catalina and Rincon Mountains
- When
- December 29, 5:00 PM MST to December 30, 5:00 PM MST
- Where
- Santa Catalina and Rincon Mountains forecast zone
- Reported by
- COOP Observer
- Coordinates
- 32.501, -111.567 (the zone’s center; the record gives no point)
The higher elevations of the Santa Catalina mountains received about 2 feet of snow for this event.
Winter Storm, Chiricahua Mountains
- When
- December 30, 6:00 AM MST to 5:00 PM MST
- Where
- Chiricahua Mountains forecast zone
- Reported by
- Unknown
- Coordinates
- 31.880, -109.751 (the zone’s center; the record gives no point)
Heavy snowfall occurred in the higher elevations of the Chiricahua Mountains above 6000 feet.
Winter Storm, Dragoon/Mule/Huachuca and Santa Rita Mountains
- When
- December 30, 6:00 AM MST to 5:00 PM MST
- Where
- Dragoon/Mule/Huachuca and Santa Rita Mountains forecast zone
- Reported by
- Unknown
- Coordinates
- 31.834, -110.796 (the zone’s center; the record gives no point)
Heavy snowfall occurred in the higher mountain elevations.
Winter Storm, Southeast Pinal County
- When
- December 30, 6:00 AM MST to 4:00 PM MST
- Where
- Southeast Pinal County forecast zone
- Reported by
- COOP Observer
- Coordinates
- 32.904, -111.345 (the zone’s center; the record gives no point)
About 4 inches of snowfall occurred in the Oracle area at an elevation about 4500 feet.
Winter Storm, Upper Gila River and Aravaipa Valleys
- When
- December 30, 6:00 AM MST to 5:00 PM MST
- Where
- Upper Gila River and Aravaipa Valleys forecast zone
- Reported by
- NWS Employee
- Coordinates
- 33.074, -109.563 (the zone’s center; the record gives no point)
The Fort Grant area of Graham County had about 6 inches of snowfall.
Winter Storm, Tucson Metro Area
- When
- December 30, 7:00 AM MST to 3:00 PM MST
- Where
- Tucson Metro Area forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 32.097, -111.790 (the zone’s center; the record gives no point)
Some parts of the Tucson Metro area including the Vail area had about 2 inches of snowfall.
Winter Storm, Upper San Pedro River Valley
- When
- December 30, 8:00 AM MST to 4:00 PM MST
- Where
- Upper San Pedro River Valley forecast zone
- Reported by
- NWS Employee
- Coordinates
- 32.109, -110.569 (the zone’s center; the record gives no point)
Several inches of snowfall occurred throughout portions of the Upper San Pedro River Valley.
Winter Storm, Eastern Cochise County Below 5000 Feet
- When
- December 30, 9:00 AM MST to 5:00 PM MST
- Where
- Eastern Cochise County Below 5000 Feet forecast zone
- Reported by
- Unknown
- Coordinates
- 31.880, -109.751 (the zone’s center; the record gives no point)
Several inches of snow occurred mainly in northern Cochise county below 5000 feet.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Heavy Snow in New Mexico, December 29 to 30, 20101 death · $5,000 · 61 kt wind · 23 events
- Dense Fog and Winter Weather in Minnesota, December 29 to 31, 20101 death · $10,000 · 10 events
- Avalanche in Montana, December 29, 20101 death · 1 injured · 1 event
- Winter Weather and Dense Fog in Wisconsin, December 29 to 31, 201010 injured · $338,000 · 13 events
- Heavy Snow and High Wind in Arizona, December 29 to 30, 201016 injured · $1,000 · 52 kt wind · 10 events
- Damaging Winds and Lightning Strike in Louisiana, December 29, 2010$5.0 million · 70 kt wind · 4 events
- Blizzard and Winter Storm in Montana, December 29 to 30, 201024 events
- Winter Storm and Winter Weather in Colorado, December 29 to 31, 201021 events
- Dense Fog in Wisconsin, December 29 to 31, 2010$10,000 · 20 events
- Blizzard and Heavy Snow in North Dakota, December 29 to 31, 201018 events
- Blizzard and Winter Storm in Wyoming, December 29 to 31, 201013 events
- Winter Storm in Wyoming, December 29 to 31, 201012 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 267890, 267891, 267892, 267899, 267900, 267901, 267902, 267893, 267894, 267897.